I have not stopped bleeding since I had the ParaGard IUD inserted and this is preventing intercourse and I am concerned. #309/15

Q         I had the ParaGard IUD placed about a week or so ago.  I started bleeding bright red blood about 2 days after and it has not stopped.  It is not heavy, but more like my normal periods are and I had a period 8 days before my device was inserted.  I had an ultrasound 2 days ago and everything was fine.  I am still concerned however.  The entire point was to prevent pregnancy and it is working because I can’t have sex (kind of grosses my hubby out).  Is this normal?

Traffic Analyst

A:       

I would suggest that you be patient with this extremely effective contraceptive.  Many women do experience a time with spotting or bleeding after ParaGard insertion.  A bath with gentle rinsing up into the vagina and a large towel may make intercourse acceptable to you and your husband.Two things that could be done to minimize your bleeding are:

1.    Use a prostaglandin inhibitor

2.    You could take a very low-dose birth control pill for 21 days if you have no reason to avoid combined birth control pills.

Good luck.  Please let us know what happens.

Robert A. Hatcher MD, MPH

Emeritus Professor of Gynecology and Obstetrics

Emory University School of Medicine

Atlanta, GA

To learn more about the advantages and disadvantages of the ParaGard IUD, go to: www.managingcontraception.com.   You can order all of these books listed below from our website or by calling 404-875-5001. 

Key Words:  bleeding, ParaGard IUD, blood, heavy, period, ultrasound, negative, pregnancy, sex, effective, contraceptive, spotting, bath, gentle rinsing, minimize, prostaglandin inhibitor, low-dose birth control pill, combined pills

Current Books:

Contraceptive Technology 20th edition

Managing Contraception 2015-2016 edition

Choices 2014 edition

choices_2013_Eng  BTC MC Cover Only 2015